Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 5, NWS Salt Lake City, UT

June 23, 2022Garfield County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jun 23, 2022, 5:04 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2022, 5:04 PM MDT (23:04 UTC)
Expired
Jun 23, 2022, 8:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Garfield County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 203 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1873 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

336 
WGUS55 KSLC 232304
FFWSLC
UTC017-055-240215-
/O.NEW.KSLC.FF.W.0005.220623T2304Z-220624T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
504 PM MDT Thu Jun 23 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Northeastern Garfield County in southern Utah...
  South Central Wayne County in southern Utah...

* Until 815 PM MDT.

* At 504 PM MDT, the public reported flash flooding is occurring in 
  Hanksville along Bull Creek.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Public reported.

  IMPACT...Life threatening flash flooding of normally dry
           washes, slot canyons, streams and slickrock areas.

* Some locations that will experience flash flooding include...
  Hanksville.

This includes the following highways...
	Utah Route 276 between mile markers 0 and 4.
	Utah Route 95 between mile markers 0 and 31.
	Utah Route 24 between mile markers 113 and 118.

This includes the following streams and drainages...
  Bull Creek in the town of Hanksville, Poison Springs, Conundrum 
  Canyon and other area streams, dry washes and slot canyons.  This 
  warning replaces the previous warnings in effect for the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3815 11080 3837 11077 3841 11068 3823 11041
      3805 11033 3792 11072 3807 11080

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CRK
2 follow-up statements
705 
WGUS75 KSLC 240043
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
643 PM MDT Thu Jun 23 2022

UTC017-055-240215-
/O.CON.KSLC.FF.W.0005.000000T0000Z-220624T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
643 PM MDT Thu Jun 23 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT THIS 
EVENING FOR NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE COUNTIES...

At 643 PM MDT, the public reported thunderstorms producing heavy 
rain in Hanksville. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Public reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Hanksville.

This includes the following highways...
	Utah Route 276 between mile markers 0 and 3.
	Utah Route 95 between mile markers 0 and 30.
	Utah Route 24 between mile markers 113 and 118.

This includes the following streams and drainages...
  Bull Creek in the town of Hanksville, Poison Springs, Conundrum 
  Canyon and other area streams, dry washes and slot canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3815 11080 3837 11077 3841 11068 3823 11041
      3805 11033 3792 11072 3807 11080

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MT
522 
WGUS75 KSLC 240210
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
810 PM MDT Thu Jun 23 2022

UTC017-055-240220-
/O.EXP.KSLC.FF.W.0005.000000T0000Z-220624T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
810 PM MDT Thu Jun 23 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 815 PM MDT THIS EVENING FOR 
NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3815 11080 3837 11077 3841 11068 3823 11041
      3805 11033 3792 11072 3807 11080

$$

MT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 2:06 PM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 23, 2:06 PM MDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
206 PM MDT Thu Jun 23 2022

.SYNOPSIS...A weak low pressure system will cross the area late
today through Friday, interacting with moisture in place to bring
a threat of showers and thunderstorms. High pressure will bring a
warming trend over the weekend.

&&

.SHORT TERM (Through 12Z/6AM Saturday)...A weak upper low,
currently noted over the western Great Basin, will continue to
move through the region through early tomorrow morning. As this
low moves through the region through the remainder of the
afternoon and evening hours today, it will combine with moisture
set in place from deep southerly flow and generate scattered
showers and thunderstorms across the northern half of the CWA.
Given the near surface/ sub- cloud environment is still dry
(~1200J/kg DCAPE), the main threat associated with these storms
will be gusty and erratic outflow winds in excess of 40 mph. With
the aforementioned low moving through the area in the late evening
and overnight, thinking that the threat for showers and
thunderstorms will continue through ~0300, especially for northern
Utah and southwest Wyoming. In general, this threat is expected
to stretch from the I-15 corridor westward and from ~US-6
northward. South and east of this area, afternoon convection in
southern and eastern Utah will maintain potential to generate
heavy rainfall and flash flooding through ~2100 MDT.

The upper low will drape a weak frontal boundary across the
northern half of Utah and southwest Wyoming by the morning hours
on Friday (700mb temps drop by ~3-4C). With the subtly cooler
airmass in place across the northern half of the CWA, temperatures
are expected to be cooler than Thursday by about 5F. Remnant
showers and isolated thunderstorms will be possible across the
northern half of the CWA before ~1500-1600 MDT as turbulent flow
combines with the lingering moisture. Locally heavy rainfall will
be possible, and may pose flash flooding threats to recently
burned areas. Heading through the remainder of the evening hours,
convection will largely taper off as more stable air builds in the
wake of the departing low/ wave.

For southern Utah, a largely dry day is expected on Friday.
An uptick in southwesterly flow aloft will be noted as the
aforementioned wave moves across northern Utah, filtering in drier
air over the southern half of the CWA. That said, lower level
moisture will linger and generate at least an isolated threat of
showers and thunderstorms during the afternoon hours, but the
threat of heavy rainfall and flash flooding will be much lower.
Near critical fire weather conditions are expected in far southern
Utah, however, large areal extent of such conditions are not
anticipated. Thus, fire weather headlines will not be made.
Moisture will flux back into the region by the weekend, bringing
more chances for daily showers and thunderstorms.

.LONG TERM (After 12Z/6AM Saturday)...The monsoonal pattern that
will effect the CWA during the short term period is expected to
persist and keep wet conditions through the weekend, mainly for high
terrain sites in central/southern UT and areas east of I-15. A NW
Pacific low is expected to form at the beginning of following work
week that will graze to our north, promoting mostly zonal/SW flow
aloft over the CWA by Tuesday. The zonal flow aloft over the CWA
will promote warming back into the region as most northern UT
valleys could creep back towards 100F and the remainder of the UT
and SW Wyoming being back within a couple degrees of seasonal
values. Remaining moisture from the monsoonal pattern combined with
favorable dynamics from the northern grazing low could continue to
kick off rounds of precipitation and thunderstorms for the CWA
through the end of the extended period but is more expected to be
more spotty/isolated.

Deterministic and ensemble members both agree on high pressure
persisting over the southern plains which will continue to push
moisture into UT. Ensemble members also keep moderate chances around
30-60% for precipitation to form for most of the days over the
extended. While there are no large risks within the extended, any
rain showers or thunderstorms forming within the monsoonal pattern
could make or add to any ongoing flood scenarios.

&&

.AVIATION...KSLC...VFR conditions will persist through much of
the TAF period for the SLC terminal. An area of low pressure moving
through the region will keep winds out of the south and gusting near
20kts during the afternoon. Additionally, scattered afternoon
thunderstorms are slowly developing across UT and while CIGS are
expected to remain above obscuration levels, potential storms and
showers could create short periods of MVFR/IFR conditions as well as
stronger and erratic wind gusts from storm outflow boundaries.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions mixed with
brief MVFR/IFR conditions will exist for all of Utah and SW Wyoming.
A low pressure system moving through the region, promoting
southwesterly winds that could gust near 20-25kts for most locations
during the afternoon. This low is expected to help develop afternoon
rain showers and thunderstorms which could lead to short periods of
MVFR/IFR conditions from lower CIGS and even mountain obscuration as
well as gusty winds from potential storm outflow boundaries.

&&

.FIRE WEATHER...An upper low noted over the western Great Basin will
continue to weaken an move through the region later this evening
through tomorrow morning. As the wave moves through the area,
broad forcing will help generate shower and thunderstorm activity
across the northern half of Utah, bringing a threat for gusty and
erratic outflow winds, lightning, and isolated heavy rainfall.
Storms across southern Utah will generally decrease in coverage
and dissipate through the late evening hours, mainly following
sunset. With all the shower and thunderstorm activity, overnight
humidities are expected to make good to excellent recoveries.

Tomorrow, the aforementioned wave will depart the region through
the second half of the day, allowing any ongoing shower and/ or
thunderstorm activity across northern Utah to dissipate. A cooler
airmass will be noted across the northern half of Utah, allowing
for much more moderated minimum humidities from about Nephi
northward. For southern Utah, however, an uptick in southwesterly
winds will help bring in locally drier air. With this in mind,
elevated fire weather conditions are expected across southern Utah
tomorrow, with localized near critical conditions possible closer
to the Utah/ Arizona border region. No fire weather headlines
have been made at this time. Moisture is expected to flux back
into southern Utah and throughout the remainder of the area over
the weekend and increase the daily chances for showers and
thunderstorms.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Webber / Selbig

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Jun 23, 4:12 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
412 PM MDT Thu Jun 23 2022

UTZ101-115-232315-
Western Millard and Juab Counties UT-
Great Salt Lake Desert and Mountains UT-
412 PM MDT Thu Jun 23 2022

...Strong thunderstorms will impact portions of northwestern Juab...
southwestern Box Elder and western Tooele Counties through 515 PM
MDT...

At 411 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Wendover to 6 miles west
of Fish Springs Wildlife Refuge. Movement was northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Mesonet reported.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Utah Test and Training Range South, Dugway Proving Ground Test Range,
Fish Springs Wildlife Refuge and Bonneville Salt Flats.

This includes Interstate 80 in Utah between mile markers 13 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4108 11353 4026 11300 3972 11358 4064 11390
TIME...MOT...LOC 2211Z 205DEG 31KT 4065 11385 3988 11348

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Church
Local storm report, Jun 23, 4:22 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
422 PM MDT THU JUN 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     FLASH FLOOD      HANKSVILLE              38.37N 110.72W
06/23/2022                   WAYNE              UT   PUBLIC

            PUBLIC REPORTS BULL CREEK IS NOW FLOWING ACROSS THE ROAD
            NEAR MAIN STREET WITH LARGE DEBRIS.

&&

CHRISTINE.KRUSE
Special weather statement, Jun 23, 4:27 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
427 PM MDT Thu Jun 23 2022

UTZ101-102-106-115-232315-
Western Millard and Juab Counties UT-Utah Valley UT-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
427 PM MDT Thu Jun 23 2022

...Strong thunderstorms will impact portions of northwestern Juab...
western Utah and southeastern Tooele Counties through 515 PM MDT...

At 427 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fish Springs Wildlife Refuge to 23 miles
northwest of Delta. Movement was northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dugway English Village, Vernon, Fish Springs Wildlife Refuge, Dugway
Proving Ground Test Range, Eureka, Lofgreen, Tintic Junction and
Little Sahara State Park.

This includes US Route 6 between mile markers 135 and 142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4034 11293 4016 11239 3994 11204 3954 11283
      3978 11352
TIME...MOT...LOC 2227Z 231DEG 30KT 3992 11336 3965 11277

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Church
Special weather statement, Jun 23, 4:37 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
437 PM MDT Thu Jun 23 2022

UTZ125-127-128-232315-
South Central Utah UT-Bryce Canyon Country UT-Southern Mountains UT-
437 PM MDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of southwestern
Garfield and northwestern Kane Counties through 515 PM MDT...

At 437 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northeast of Kanab, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bryce Canyon National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3724 11237 3731 11245 3758 11220 3754 11207
      3739 11192
TIME...MOT...LOC 2237Z 225DEG 22KT 3730 11236

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

STW
Local storm report, Jun 23, 4:54 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
454 PM MDT THU JUN 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     27 WSW DUGWAY           40.10N 113.22W
06/23/2022  M59.00 MPH       TOOELE             UT   MESONET

&&
Local storm report, Jun 23, 5:04 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
504 PM MDT THU JUN 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     25 SSW DUGWAY           39.92N 112.94W
06/23/2022  M66 MPH          TOOELE             UT   MESONET

&&

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 11:16 AM MDTSpecial Weather StatementSLCPiute44 min
Jun 23, 11:30 AM MDTSpecial Weather StatementSLCWayne45 min
Jun 23, 11:51 AM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne5 hr
Jun 23, 12:13 PM MDTSpecial Weather StatementSLCWayne47 min
Jun 23, 12:31 PM MDTSpecial Weather StatementSLCCarbon44 min
Jun 23, 12:47 PM MDTAreal Flood AdvisorySLCCarbon118 min
Jun 23, 1:06 PM MDTFlash Flood Warning Considerable damage threatSLCWayne4 hr
Jun 23, 1:26 PM MDTSevere Thunderstorm WarningSLCWayne34 min
Jun 23, 1:30 PM MDTSpecial Weather StatementSLCEmery45 min
Jun 23, 1:46 PM MDTAreal Flood AdvisorySLCEmery, Sevier119 min
Jun 23, 1:56 PM MDTSevere Thunderstorm WarningSLCGarfield, Wayne64 min
Jun 23, 2:16 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Jun 23, 2:17 PM MDTSpecial Weather StatementSLCSevier43 min
Jun 23, 2:19 PM MDTSpecial Weather StatementSLCEmery41 min
Jun 23, 2:36 PM MDTSevere Thunderstorm WarningSLCWayne38 min
Jun 23, 2:47 PM MDTSpecial Weather StatementSLCCarbon43 min
Jun 23, 3:42 PM MDTSpecial Weather StatementSLC63 min
Jun 23, 4:12 PM MDTSpecial Weather StatementSLCTooele63 min
Jun 23, 4:27 PM MDTSpecial Weather StatementSLCJuab48 min
Jun 23, 4:37 PM MDTSpecial Weather StatementSLCKane38 min
Jun 23, 4:57 PM MDTSevere Thunderstorm Warning Considerable damage threatSLCJuab, Tooele48 min
Jun 23, 5:47 PM MDTSpecial Weather StatementSLCDavis58 min
Jun 23, 5:49 PM MDTSpecial Weather StatementSLCDavis26 min

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.